SEARCH WITHIN CONTENT
VOLUME 24 , ISSUE 8 ( August, 2020 ) > List of Articles
Citation Information : Nambiar J. Hyperkalemic Cardiac Arrest in a Patient with Diabetic Ketoacidosis. Indian J Crit Care Med 2020; 24 (8):737-738.
License: CC BY-NC 4.0
Published Online: 21-09-2020
Copyright Statement: Copyright © 2020; The Author(s).
Aim: To highlight the occurrence of cardiac arrest due to hyperkalemia in diabetic ketoacidosis (DKA). Background: Diabetic ketoacidosis is a commonly encountered condition. These patients can have normal or mildly elevated levels of potassium. Our patient had severe hyperkalemia due to DKA resulting in cardiac arrest. Her high potassium diet and use of angiotensin receptor blocker along with acute kidney injury (AKI) would have also contributed to hyperkalemia. Case description: A 58-year-old female, known case of diabetes mellitus on insulin therapy and hypertension on telmisartan, presented with nausea, vomiting, and abdominal pain. She was diagnosed to have DKA with AKI precipitated by missed insulin and urinary tract infection. She was also on high potassium diet. Her electrocardiogram showed sinus bradycardia with prolonged QRS interval. Her potassium levels were elevated. She soon went into asystole and cardiac arrest and was resuscitated. Diabetic ketoacidosis protocols were followed along with antibiotics, and the patient improved. Conclusion: Severe hyperkalemia in DKA is uncommon, and this hyperkalemia resulting in cardiac arrest is an unreported scenario. Potassium correction along with DKA management protocol forms the mainstay of treatment. Clinical significance: Mild to moderate elevation in serum potassium occurs frequently in DKA. However, severe hyperkalemia is uncommon and is likely to be the result of insulin deficiency, acidosis, hyperosmolality, severe dehydration, and renal potassium retention. Such elevated level of potassium requires urgent correction in order to prevent cardiac arrest.
© Jaypee Brothers Medical Publishers (P) LTD.